advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Bloemfontein, Free State, South Africa:

My six year old daughter is suffering from a heightened bout of enuresis lately. It's progressed over the past six weeks and has become a serious issue as she wasn't only wetting her bed, but wetting her underwear at school. I took her to a general practitioner to have her urine tested about three weeks ago and the results came back clean of any infection. The problem, however, increased to the point where she is now wearing diapers at night and has free reign in the classroom to go to the restroom. Three days ago, we visited a urologist who prescribed drugs to deal with the enuresis and he wants to try the drugs before doing any testing. She has ADHD and is currently taking Ritalin with major success. After she was toilet-trained at the age of two and a half, she only had one relapse with bed wetting (June 2004), was treated and ever since never had any "accidents." My concern is that this isn't just bed wetting; she is producing too much urine or she's losing the ability to control it. I have read that one of the first signs of type 1 diabetes is enuresis. Can Ritalin "camouflage" the symptoms of diabetes, such as thirst and hunger, because it does affect my children's appetite immensely?

Answer:

I don't believe that Ritalin can camouflage the symptoms of diabetes. There are several conditions that can caused increased urine production in children. Your pediatrician will be your best resource in determining whether your daughter's symptoms are abnormal and may require further testing. Please review your concerns with a pediatrician who can do a complete history and physical examination as well as order any testing that may be necessary. I would also review the Symptoms of Diabetes on our web site and let your physician know if you suspect your daughter has any of these other symptoms of diabetes.

MSB

[Editor's comment: You might also wish to review the Symptoms of Diabetes Insipidus. BH]

DTQ-20060321095855
Original posting 30 Mar 2006
Posted to Diagnosis and Symptoms and Other

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.